Autoimmune Polyendocrinopathy-Candidiasis-Ectodermal Dystrophy Presenting with Severe Keratopathy in an Egyptian Patient with a Homozygous R139X MutationTawfik S.a · Azim M.A.b · Peterson P.c · Donaldson M.D.C.d
aMaadi Hospital and bKobri Al Kobba Hospital, Cairo, Egypt; cUniversity of Tampere, Tampere, Finland; dUniversity of Glasgow, Glasgow, Scotland, UK
Do you have an account?
- Rent for 48h to view
- Buy Cloud Access for unlimited viewing via different devices
- Synchronizing in the ReadCube Cloud
- Printing and saving restrictions apply
Rental: USD 8.50
Cloud: USD 20.00
Article / Publication Details
Objective: To report a patient with an unusual presentation of autoimmune polyendocrinopathy-candidiasis-ectodermal dystrophy (APECED) and severe keratopathy. Case History: An Egyptian male sustained an injury to the left eye at 13 years of age and was found to have corneal damage which was attributed to the injury. Subsequently, however, he continued to have sore eyes with photophobia. A year later he became weak with pigmentation and episodes of collapse, and investigation showed that he had Addison’s disease together with mucocutaneous candidiasis. At 15 years of age he developed carpo-pedal spasm and was found to have hypoparathyroidism with intracranial calcification. At 20 years of age the ophthalmic diagnosis was revised to keratopathy by which time the patient had corneal opacity and problems with visual acuity, especially in the right eye. Investigation at 22 years of age showed that he was homozygous for an R139X mutation in the gene encoding the AIRE protein, a mutation which to date has only been found in Sardinian patients. Conclusions: Keratopathy can be an early and severe manifestation of APECED, requiring expert ophthalmic care. Its presence should prompt a search for other components of APECED, some of which are life-threatening.
© 2005 S. Karger AG, Basel
Article / Publication Details
Copyright / Drug Dosage / DisclaimerCopyright: All rights reserved. No part of this publication may be translated into other languages, reproduced or utilized in any form or by any means, electronic or mechanical, including photocopying, recording, microcopying, or by any information storage and retrieval system, without permission in writing from the publisher or, in the case of photocopying, direct payment of a specified fee to the Copyright Clearance Center.
Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in government regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug.
Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.